Some minimization problems for planar networks of elastic curves

Anna Dall’Acqua 1  and Alessandra Pluda 2
  • 1 Institut für Analysis, Fakultät für Mathematik und Wirtschaftswissenschaften, Universität Ulm, 89081 , Ulm, Germany
  • 2 Fakultät für Mathematik, Universität Regensburg, Universitätsstrasse 31, 93053 , Regensburg, Germany

Abstract

In this note we announce some results that will appear in [6] on the minimization of the functional F(Γ) = ∫Γk2 + 1 ds, where Γ is a network of three curves with fixed equal angles at the two junctions. The informal description of the results is accompanied by a partial review of the theory of elasticae and a diffuse discussion about the onset of interesting variants of the original problem passing from curves to networks. The considered energy functional F is given by the elastic energy and a term that penalize the total length of the network.We will show that penalizing the length is tantamount to fix it. The paper is concluded with the explicit computation of the penalized elastic energy of the “Figure Eight”, namely the unique closed elastica with self-intersections (see Figure 1).

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Milton Abramowitz and Irene A. Stegun. Handbook of mathematical functions with formulas, graphs, and mathematical tables, volume 55 of National Bureau of Standards AppliedMathematics Series. For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964.

  • [2] G. Bellettini and L. Mugnai. Characterization and representation of the lower semicontinuous envelope of the elastica functional. Ann. Inst. H. Poincaré Anal. Non Linéaire, 21(6):839-880, 2004.

  • [3] D. Bucur and A. Henrot. A new isoperimetric inequality for the elasticae. JEMS, Volume 19, Issue 11, 2017, pp. 3355-337.

  • [4] Anna Dall’Acqua and Klaus Deckelnick. An obstacle problem for elastic graphs. Accepted for publication in Siam Journal of Mathematical Analysis.

  • [5] Anna Dall’Acqua, Klaus Deckelnick, and Hans-Christoph Grunau. Classical solutions to the Dirichlet problem for Willmore surfaces of revolution. Adv. Calc. Var., 1(4):379-397, 2008.

  • [6] Anna Dall’Acqua, Matteo Novaga, and Alessandra Pluda. Minimal elastic networks. preprint 2017.

  • [7] J. W. Barrett, H. Garcke, and Robert Nürnberg. Elastic flow with junctions: Variational approximation and applications to nonlinear splines. Math. Models Methods Appl. Sci. 22, 1250037 (2012).

  • [8] Anna Dall’Acqua and Paola Pozzi. A Willmore-Helfrich L2-flow of curves with natural boundary conditions. Comm. Anal. Geom., 22(4):617-669, 2014.

  • [9] François Dayrens, Simon Masnou, and Matteo Novaga. Existence, regularity and structure of confined elasticae. ESAIM: COCV (to appear), 2016.

  • [10] Klaus Deckelnick and Hans-Christoph Grunau. Boundary value problems for the one-dimensional Willmore equation. Calc. Var. Partial Difierential Equations, 30(3):293-314, 2007.

  • [11] Klaus Deckelnick and Hans-Christoph Grunau. Stability and symmetry in the Navier problem for the one-dimensional Willmore equation. SIAM J. Math. Anal., 40(5):2055-2076, 2008/09.

  • [12] Peter A. Djondjorov, Mariana Ts. Hadzhilazova, Ivaïlo M. Mladenov, and Vassil M. Vassilev. Explicit parameterization of Euler’s elastica. In Geometry, integrability and quantization, pages 175-186. Softex, Sofia, 2008.

  • [13] Patrick W. Dondl, Luca Mugnai, and Matthias Röger. Confined elastic curves. SIAM J. Appl. Math., 71(6):2205-2226, 2011.

  • [14] Vincenzo Ferone, Bernd Kawohl, and Carlo Nitsch. The elastica problem under area constraint. Math. Ann., 365(3-4):987-1015, 2016.

  • [15] Joel Langer and David A. Singer. The total squared curvature of closed curves. J. Difierential Geom., 20(1):1-22, 1984.

  • [16] Joel Langer and David A. Singer. Curve straightening and a minimax argument for closed elastic curves. Topology, 24(1):75- 88, 1985.

  • [17] Anders Linnér. Explicit elastic curves. Ann. Global Anal. Geom., 16(5):445-475, 1998.

  • [18] Anders Linnér and JosephW. Jerome. A unique graph of minimal elastic energy. Trans. Amer.Math. Soc., 359(5):2021-2041, 2007.

  • [19] Rainer Mandel. Boundary value problems for willmore curves in R2. Calc. Var P.D.E., 54(4):3905-3925, 2015.

  • [20] Tatsuya Miura. Elastic curves and phase transitions. arXiv:1710.05890, 2017.

  • [21] Tatsuya Miura. Singular perturbation by bending for an adhesive obstacle problem. Calc.Var., 55, 2016.

  • [22] Yu. L. Sachkov. Closed Euler elasticae. Tr. Mat. Inst. Steklova, 278:227-241, 2012.

  • [23] Johannes Schygulla. Willmore minimizers with prescribed isoperimetric ratio. Arch. Ration. Mech. Anal., 203(3):901-941, 2012.

  • [24] C. Truesdell. The influence of elasticity on analysis: the classic heritage. Bull. Amer. Math. Soc. (N.S.), 9(3):293-310, 1983.

OPEN ACCESS

Journal + Issues

Geometric Flows is a fully peer-reviewed, open access electronic journal that publishes cutting-edge research in geometric flow theory and on all areas in which geometric flows, applied mathematics, theoretical and mathematical physics interact with each other. In recent years, geometric flows have emerged as an indispensable tool for addressing classical problems in geometric analysis, topology, and partial differential equations.

Search